Tornadoes · United States · Illinois · 2020

Unrated tornado, Edelstein, Illinois, May 28, 2020

This Unrated tornado ran 1.7 miles across Peoria County on May 28, 2020, touching down at 4:10 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 28, 2020
Touchdown
4:10 PM CDT (21:10 UTC)
Lifted
4:15 PM CDT (21:15 UTC)
On the ground
5 minutes
Path length
1.7 miles (2.7 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Peoria County
Touchdown point
40.928, -89.635
Lift-off point
40.947, -89.616
Record number
2005281510-01

The damage survey

2 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 70 mph.

  • Start of landspout tornado

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A slow-moving cold front crossing the Mississippi River triggered scattered thunderstorms during the late afternoon and evening of May 28th. The storms produced 3 landspout tornadoes...one in Peoria County and two in Moultrie County. In addition, other thunderstorm cells dropped 3 to 4 inches of rain in about an hour, causing significant flash flooding across western Marshall County.

A landspout tornado touched down in an open field 5 miles north-northeast of Dunlap at 4:10 PM CDT. The tornado tracked northeastward and dissipated 1.1 miles east-northeast of Edelstein at 4:15 PM CDT. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 28, 3:31 PM CDT, 39 minutes earlier.

Area forecast discussion, May 28, 3:31 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
331 PM CDT Thu May 28 2020

.SYNOPSIS...
Issued at 330 PM CDT Thu May 28 2020

A cold front will move across the region this evening, exiting the
state during the overnight hours. Showers and storms have
developed along this boundary and will spread across the region
this evening and overnight; then exit the state late Friday
morning. Cooler air will filter in behind the front for the end
of the week and through the weekend. High pressure will also
build in behind the front for the weekend, bringing more spring-
like conditions to the Midwest.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 330 PM CDT Thu May 28 2020

Showers and storms have developed along a frontal system across
west central Illinois and will slowly move across the area this
evening. Other scattered showers and storms have developed across
eastern Illinois as well and are moving northeast across the area.
The frontal boundary will slowly move east this evening across
most of the area and then overnight across eastern IL. Hi Res
convective models indicated that after sunset with the loss of
heating/instability, the precip will become more scattered in
nature, even in areas where there is a wider coverage...across
west central IL. But forcing along this boundary is weak, even as
it moves slowly east through the night. So will start with some
higher pops but as the night progresses, have slowly reduced pops
to more chance pops than likely...though will keep likely pops
along the frontal boundary as it moves east. Due to the general
diminishing of coverage this evening after sunset, do not think
any type of flood watch is warranted; however, some stronger
storms, or training storms, could produce brief heavy rain. Once
the front moves through tomorrow morning, dry weather will build
in and cooler weather will move into the region.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 330 PM CDT Thu May 28 2020

Overall pattern through the extended period is one of a building
ridge out west and northwest flow across the midwest. This
typically means dry weather with any storms systems moving across
the northern plains and through the Great Lakes region. So, most
of the area will be dry through the weekend and into next week
with small chances of precip in the far north parts of the CWA.
The ridge might begin to flatten some mid week so chance of shower
and storms could return to the whole CWA for Wed through Thursday.

Cooler temps are expected through the weekend and into next week.
However, warmer temps begin to build back into the area Tue with
mid to upper 80s possible Tue through Thur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1254 PM CDT Thu May 28 2020

VFR conditions will start each site this afternoon, but convection
has already developed south of DEC and CMI near 1h2 and will be
moving north early this afternoon. Since unsure if storms will
actually be within 5sm of the site, will have VCTS for both sites
this afternoon for several hours. As the boundary moves into the
area later this afternoon through this evening, clouds will lower
to below 2kft and showers will occur...off and on. Will also
include vcts for each of the sites later this afternoon and
evening as storms should be isolated then. Since front is moving
slowly and short range models have precip becoming more scattered,
will switch all sites to VCSH this evening...PIA first, then CMI
last. Precip will end at all sites overnight, but MVFR cigs around
2kft will continue into the morning hours. As front moves in and
through the area, winds will become westerly then northeasterly.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, May 28, 3:04 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Thu May 28 2020

ILZ027>031-036-037-040-041-047-049-050-291100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Major flooding will continue on the Illinois River near
Havana, as well as downstream from Beardstown. Moderate flooding
will persist along the remainder of the river.

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Moderate to major flooding will continue along the Illinois River
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061>063-066-067-071-072-291100-
Champaign-Christian-Clark-Clay-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Logan-Macon-McLean-Menard-Moultrie-Piatt-
Richland-Sangamon-Shelby-Vermilion-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ068-073-291100-
Crawford-Lawrence-
304 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will occur through tonight. Severe
weather is not expected, however locally heavy downpours and gusty
winds will be possible with the stronger storms.

Lingering flooding on the Wabash River will diminish through late
tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated thunderstorms will linger into Friday morning. These are
not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

9.2 hours before the tornado, 105 km from the path. May 28, 2020.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 144 joules per kilogram, CIN -2, lifted condensation level 536 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -8 square meters per square second, 0 to 6 km bulk shear 7 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
418 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
7 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Lacon (C75), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 28, 2020

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 285:50 PM CDTUnratedMontgomery, IL2.9100
May 286:56 PM CDTEF0Osage, OK0.150$20,000
May 287:25 PM CDTUnratedMoultrie, IL0.420
May 287:34 PM CDTUnratedMoultrie, IL0.320

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.